Could Your Cold Medicine Give You a Heart Attack?

Achoo! Tempted to reach for some over-the-counter relief? A new study might make you think again.

Could Your Cold Medicine Give You a Heart Attack?iStock/Scharvik

When you’re laid up in bed and your nose is streaming, it’s tempting to use over-the-counter medication to relieve the symptoms. But you may be doing your body more harm than good. In a recent study, scientists discovered that taking NSAIDs (Non Steroidal Anti-Inflammatory Drugs) for a cold, could increase the likelihood of a heart attack. These include aspirin, ibuprofen (e.g. Motrin, Advil), and diclofenac (e.g. Cambia, Voltaren)—and all their variations as cold medicine.

How do NSAIDs work?

When we’re sick or injured, the body works to heal itself by producing prostaglandins. These hormones promote blood flow to the affected area, so it might become red, sore, and inflamed. This inflammation helps blood to clot effectively, protects our stomach from acid damage, and importantly, protects the endothelium (protective inner layer) of the coronary arteries. It allows our body to heal, but can also result in pain, fever, reddening, and swelling. NSAIDS block the production of prostaglandins, which lowers inflammation, reduces fever, and relieves pain.

Why could NSAIDs increase the risk of a heart attack?

As NSAIDs work, they reduce the protection of the endothelium. The arteries can tighten up, making it harder for the heart to pump blood around the body, which increases the possibility of a heart attack.

The study recently published in The Journal of Infectious Diseases showed that patients who took NSAIDs when suffering from an acute chest infection (e.g. a cold or flu), were around three times more likely to suffer a heart attack. This risk increased to around seven times more likely if they were receiving this medication intravenously in hospital.

Who is most at risk?

There are many factors which might increase your probability of having a heart attack after taking NSAIDs. If you have a history of coronary disease, or you’ve previously had a heart attack, then you’re far more likely to be at risk.

However, Alfred Bové, MD, past President of the American College of Cardiology, cautions against over-reacting. “If people have a known coronary disease, it could be aggravated by the use of the non-steroidal drugs,” he says. On the other hand, someone who is fit and healthy is less likely to be affected.

Although the study looked at people with respiratory infections, taking NSAIDs for any reason (e.g. headache or a sprain), is not a wise move for anyone with an increased risk of heart problems, especially for a prolonged period. It’s better to consider an alternative medication.

Dr. Bové explains it this way, “These are not the kind of drugs you want to take over a lifetime or in large doses. They were originally designed for bruises, bumps and sprains, and short term fevers from a cold.”

Discuss any medication, including over-the-counter ones, with your doctor or pharmacist, especially especially if you think you’re at risk. Dr. Bové advises, “A patient with established and known coronary disease should talk to their physician about all the drugs they’re taking, and in particular, the use of non-steroidal and inflammatory agents.”

Want to stay smart and healthy?

Get our weekly Health Reads newsletter

how we use your e-mail
We will use your email address to send you this newsletter. For more information please read our privacy policy.